Should nursing home residents have Marijuana? - AgingCare.com

Should nursing home residents have Marijuana?

Follow
Share

Dronabinol is a capulated oil form of THC that is prescribed for nausea, vomiting, wasting syndrome, and appetite loss. Would you allow your elderly to take such a drug? If they took it in the past, did it help them at all?

This question has been closed for answers. Ask a New Question.
38

Answers

Show:
1 2 3 4
Thanks for all the information! Queen Victoria was right. Marijuana is great for period pain, as well as diarrhea. I found that it made my headaches and joint/muscle pain worse.

I guess if I want to do any further pot smoking, it should be now, in my 60's, while I'm healthy enough to survive. Here in Massachusetts, they're working on setting up medical marijuana dispensaries, but thankfully, I don't have any relevant medical conditions.
Helpful Answer (0)
Report

1 tiredcaregiver you have a very good point about the fall hazards. Many elderly are on blood thinners and a fall could be very harmful.
Helpful Answer (0)
Report

Chicago 1954, you are precisely right. If used right, medical marijuana is very helpful. So maybe we should differentiate between the two questions that are being asked:

1) Would it be alright for nursing home patients to use medical marijuana judiciously for its benefits including that in prescription drug form called Marinol and the forms offered in the dispensary.

2) Would it be alright to let Grammie and Gramps to pass doobies and gobble spiked brownies in the SNF because they need a little fun and enjoyment before they pass on to the next world?

For the first question, I don't see where there is a moral or legal issue at all. Anyone suffering deserves relief and a trial of medications that can provide that relief is standard of care. However, the elderly need to be watched much more than younger individuals as they are vulnerable to being conveniently reduced to a zombie state so that they are no problem to others. Also, they become a fall risk if not monitered for tolerance as centrally acting medications affect balance and judgement when senior livers and kidneys do not clear it from the body faster than it is given and when the brain it is working on has lost more than its fair share of neurons and synapses. All I am saying is these medications are good when they are used correctly and the patient tolerates them.

As far as question number two, I think that would be fun to watch :)
Helpful Answer (0)
Report

People here need to go to their local medical marijuana dispensary and ask questions. We are not taking about getting high. We are talking about managing pain and/or nausea. You don't have to smoke it. It comes in many forms and is not subjected to many things like dirt and pollen, that the street drug is. The one that my son works in has a doctor, working there.
Helpful Answer (0)
Report

Yes. I remember a friend of mine lost a sister to cancer. She was prescribed it because of constant nausea. Before they gave it to her, her sister said she just wanted to die. She said she could take the pain, but the constant nausea was too much to for her. It did help her sister. She was able to eat a very small amount afterwards and it stayed down. When you are that sick....your not getting high off it. You just want to be able to live a little longer without feeling like you are dieing every minute of the day. I would give it to my parents if they needed it in a second. The time they have left is so precious.
Helpful Answer (1)
Report

That may be true for younger adults.

However, the elderly are fighting to have as much preserved cognition as possible. If they are flying too high on pot their judgement gets impaired. If their judgement gets impaired, then someone is going to swoop in and evoke a power of attorney and the patient loses any of their freedom and are deemed mentally incompetent. Also, if they are flying high with osteoporotic hips, they run the risk falling and breaking. Newer studies show that once mobility is shot, brain function starts to physically decline. The precious amount of time they have left on earth should not be recovering from a hip fracture or redecorating their new room in the lock-up section of the local skilled nursing facility because they have been diagnosed with dementia.
Helpful Answer (0)
Report

BTW no one has ever overdosed on Marijuana. Not possible. You may get the munchies, giggles or paranoid but you are not going to die.
Helpful Answer (0)
Report

This is an established medication approved by the FDA and has a clinical indication for anorexia with weight loss in Aides patient's. Its trade name is Marinol and is it manufactured by AbbVie Pharmaceuticals. It is not part of the "medical marijuana" situation. It is a cannabinoid but does not typically give the drug "high" one would get from smoking pot (or eating brownies). I can, however, have the side effect of euphoria which in my mind could be an added benefit.

It is used in the elderly when food no longer tastes good and they have the dwindles. Sometimes it works wonderful and the individual becomes happily hungry and all is well. However, with the elderly and their tendency to have cognitive difficulties, its use is very individualized. One would want to start with a very small dose. It may need increased but then again if it causes mental status changes (other than making them happy) then it should be stopped.

There are other medications that can be used for appetite in the elderly. There is Megace. The problem with megace is that it can increase coagulation and the elderly already are at risk for clots, heart attacks, and strokes.

The other medication which really works well is Remeron. It is a wonderful antidepressant that works great especially, it seems, on the elderly. However, its use over the years has not taken off because it makes people who take it happily fat. Food tastes wonderful on it and people enjoy eating again. For a skinny and sad little elderly person, Remeron is certainly a viable option. Since, again the elderly may have some cognitive decline a few do not respond well to it and could have some mental status changes. Therefore, it is good to start at a very low dose at bedtime and in a skilled nursing facility setting they can be watched closely in the beginning for this. If mental status changes are encountered then the medication would need to be stopped.
Helpful Answer (0)
Report

years ago which now makes me a bit sad thinking about it my ex-hubby and I got my mum high on a cake she wet herself laughing she said it was the best sleep shed had in years! Good times!
Helpful Answer (0)
Report

my mother sparked one up at the age of 75. in hindsight i believe she was already ill with dementia. we were working out by her house and was stopping in about every morning. every morning she was sitting at the table crying her eyes out. the joint did calm her down . i think she was playing us a bit. she had recently ran my sister and family off and she was all alone. i ended up moving in with her shortly therafter. it was still pretty funny to see a 75 year old sunday school teacher spark one up.
Helpful Answer (0)
Report

1 2 3 4
This question has been closed for answers. Ask a New Question.
Related
Questions